Alert archive / Colorado / Flash Flood Warnings in 2006
Flash Flood Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 9, 2006, 5:55 PM MDT for Bent County, Crowley County, Otero County, Colorado. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2006, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 9, 2006, 8:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties Bent County, CO, Crowley County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:30 PM MDT | FLASH FLOOD | 1 N Las Animas, CO | HIGHWAY 194 CLOSED BETWEEN COUNTY ROADS 8 AND 10 DUE TO WATER FLOWING OVER ROADWAY |
| Jul 9, 6:30 PM MDT | FLASH FLOOD | 1 S Ordway, CO | SEVERAL COUNTY ROADS CLOSED DUE TO FLOODING IN THE VICINITY OF ORDWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPUB 092356
FFWPUB
COC011-025-089-100200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT SUN JUL 9 2006
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...
* UNTIL 800 PM MDT...
* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STORM OVER THE WARNED AREA. RADAR HAS
INDICATED 2 TO 3 INCHES OF RAIN HAS FALLEN WITH THIS STORM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
SUGAR CITY.
ORDWAY.
LAS ANIMAS WILL ALSO SEE HEAVY RAIN WITH THIS STORM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.
LAT...LON 3820 10386 3798 10316 3823 10315 3824 10348
3834 10385
$$3 follow-up statements
000
WGUS75 KPUB 100028
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT SUN JUL 9 2006
COC011-025-089-100200-
OTERO CO-CROWLEY CO-BENT CO-
625 PM MDT SUN JUL 9 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHWESTERN BENT...SOUTHEASTERN CROWLEY AND NORTHEASTERN OTERO
COUNTIES...
AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
ONE TO THREE INCHES OF RAIN HAS FALLEN FROM ORDWAY...TO 3 MILES
NORTH OF CHERAW...TO 5 MILES NORTH OF LAS ANIMAS.
THE HEAVIEST RAIN IS EXPECTED TO FALL ACROSS NORTHERN BENT
COUNTY...MAINLY NORTH OF HIGHWAY 50. ANOTHER 2 TO 3 INCHES OF RAIN
WILL BE POSSIBLE.
LAT...LON 3820 10386 3798 10316 3823 10315 3824 10348
3834 10385
$$000
WGUS75 KPUB 100115
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SUN JUL 9 2006
COC011-025-089-100200-
OTERO CO-CROWLEY CO-BENT CO-
711 PM MDT SUN JUL 9 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHERN BENT...CROWLEY AND NORTHERN OTERO COUNTIES...
AT 703 PM MDT...MODERATE TO LOCAL AREAS OF HEAVY RAIN WERE STILL
FALLING ACROSS THE BENT...CROWLEY AND OTERO COUNTIES. THE HEAVIEST
RAIN WERE FALLING ACROSS NORTHERN BENT AND WESTERN OTERO COUNTIES.
RADAR INDICATES 1 TO 2 INCHES WITH LOCAL 3 INCH AMOUNTS HAVE FALLEN
ACROSS THIS REGION. SOME ADDITIONAL HEAVY RAIN WILL BE POSSIBLE THE
REST OF THIS EVENING.
PLEASE DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROADS. TURN
AROUND...DONT DROWN.
LAT...LON 3819 10401 3793 10388 3794 10281 3823 10282
3824 10351 3848 10353 3848 10399
$$000
WGUS75 KPUB 100150
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
744 PM MDT SUN JUL 9 2006
COC011-025-089-100154-
OTERO CO-CROWLEY CO-BENT CO-
744 PM MDT SUN JUL 9 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN BENT...
CROWLEY AND NORTHERN OTERO COUNTIES...
HEAVY RAIN HAS MOVED OUT OF THE AREA. LIGHT TO OCCASIONALLY MODERATE
RAIN WAS STILL FALLING ACROSS NORTHERN BENT COUNTY.
WATER LEVELS ACROSS THE REGION ARE STILL RUNNING HIGH. PLEASE USE
CAUTION IN AND NEAR STREAMS AND ARROYOS. BE ALERT FOR PONDING OF
WATER ON ROADWAYS.
IF HEAVY RAIN REDEVELOPS...ESPECIALLY ACROSS NORTHERN BENT
COUNTY...THEN A NEW FLASH FLOOD WARNING MAY BE NECESSARY. PLEASE
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 3819 10401 3793 10388 3794 10281 3823 10282
3824 10351 3848 10353 3848 10399
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:03 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 9, 2:03 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 203 PM MDT SUN JUL 9 2006 .SHORT TERM... (TONIGHT AND MONDAY) HEAVY RAIN POTENTIAL IS STILL THE MAIN CONCERN. WITH ONGOING WEA TO WATCH WL KEEP THIS SHORT. HEAVY RAIN HAS ALREADY BEEN OCCURRING OVR SOME PORTIONS OF THE FORECAST AREA. WL GO LIKELY POPS ACRS THE AREA FOR THIS EVENING AS THERE IS CURRENTLY FAIRLY GOOD COVERAGE OF PCPN. FLASH FLOOD WATCH AREA STILL LOOKS GOOD SO WL NOT MAKE ANY CHANGES. UPR LVL SYSTEM HAS BEEN MOVING OVR THE AREA TODAY AND A DRY SLOT IS TRYING TO WORK ITS WAY NORTHWARD INTO SRN CO. WEAK UPR TROF WL BE OVR THE AREA THRU THE SHORT TERM...WITH A STRONGER TROF APPROACHING FROM THE WEST MON AFTERNOON. WITH SOME UPR LIFT REMAINING OVR THE AREA THRU THE NIGHT...WL DECREASE POPS AFTER MIDNIGHT...BUT WL STILL KEEP IN ISOLD TO SCT PCPN CHANCES. ON MON SPECIFIC HUMIDITIES DECREASE A LITTLE AS THE INCREASING WRLY FLOW ASSOCIATED WITH THE APPROACHING UPR TROF BRINGS A LITTLE DRYING. THUS SHOULD NOT SEE PCPN AS WIDESPREAD AS WE HAVE THE LAST SEVERAL DAYS. 28 .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) SHOULD SEE CONVECTION CONTINUING OVER THE SE PLAINS THROUGH MON EVE...NORTH OF A WARM FRONT EXTENDING THROUGH THE OK PANHANDLE AND SW KS FROM A SFC LOW IN NE NM. THIS LOW WILL WEAKEN AND SHIFT EWD OVERNIGHT...AS THE POSITIVELY TILTED SHORTWAVE OVER THE DAKOTAS DEPARTS TO THE EAST. THIS WILL ALLOW DRYER AIR TO MOVE BACK INTO SE CO. MADE ONLY MINOR CHANGES TO THE GRIDS THROUGH THE EXTENDED. GLOBAL MODELS ARE IN GOOD AGREEMENT IN REBUILDING THE UPPER HIGH OVER THE S PLAINS. IF ANYTHING...THE LATEST RUNS DEPICT A MORE ROBUST RIDGE. DRYEST AIR ALOFT WILL REMAIN TO THE WEST...OVER THE GREAT BASIN...SO WILL STILL SEE THE POSSIBILITY OF MOSTLY DIURNAL MTN CONVECTION EACH DAY. GENERALLY DRY PATTERN WILL PRECLUDE ANY DECENT CHANCE AT RAIN FOR THE SAN LUIS VALLEY HOWEVER...SO HAVE DROPPED LOW POPS FOR THOSE ZONES. MAIN STORY WILL BE THE RETURN OF HOT WEATHER FOR THE PLAINS TUE THROUGH SAT. H7-H6 TEMPS SUPPORT TEMPS IN THE MID 90S...SO WITH SUPER-ADIABATIC RATES CLOSE TO THE SURFACE SHOULD FLIRT WITH THE CENTURY MARK AT TRADITIONAL HOT SPOTS ALONG THE ARK VLLY. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ072-COZ073- COZ074-COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ081-COZ082- COZ083-COZ084-COZ085-COZ086-COZ087-COZ088-COZ089-COZ093-COZ094- COZ095-COZ096-COZ097-COZ098-COZ099. && 28/44
Hazardous weather outlook, Jul 9, 6:56 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 656 AM MDT SUN JUL 9 2006 COZ058>089-093>099-101300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 656 AM MDT SUN JUL 9 2006 ...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING THROUGH THIS EVENING FOR THE SOUTHEAST COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO PLAINS TODAY INTO TONIGHT. ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA FROM LATER THIS MORNING INTO THIS EVENING. IN AREAS OF MORE INTENSE THUNDERSTORM ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS WILL BE POSSIBLE BY LATE TONIGHT. THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED SOILS FROM RECENT DAYS PRECIPITATION...IS EXPECTED TO RESULT IN A HIGH POTENTIAL FOR FLOODING ACROSS SOUTHEAST COLORADO TODAY INTO TONIGHT. SERIOUS FLASH FLOODING IS POSSIBLE. WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO FLOOD PROBLEMS TODAY INTO TONIGHT. THE REMAINING AREAS OF SOUTHERN COLORADO CURRENTLY NOT COVERED BY THE FLASH FLOOD WATCH WILL ALSO HAVE THE POTENTIAL TO SEE HEAVY RAIN TODAY INTO TONIGHT. HOWEVER...THE POTENTIAL FLOODING IN THESE AREAS IS EXPECTED TO BE MORE LOCALIZED AND GENERALLY OF LESSER IMPACT. THIS IS A POTENTIALLY DANGEROUS SITUATION FOR SOUTHERN COLORADO. PAY CLOSE ATTENTION TO THE WEATHER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. FOR THE REMAINDER OF THE WEEK INTO NEXT WEEKEND....THERE WILL BE A POTENTIAL FOR THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS DURING THE DURING THE AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...AND LITTLE OR NO RAINFALL. WITH LONG TERM DROUGHT PROBLEMS...THE THREAT FOR WILDFIRES WILL BE INCREASING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT. 77/METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:12 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 2 hr |
| Jul 9, 4:37 AM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more | 18 hr |
| Jul 9, 12:38 PM MDT | Tornado Warning | PUB | Alamosa, Conejos, Costilla | 67 min |
| Jul 9, 1:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 45 min |
| Jul 9, 2:55 PM MDT | Flash Flood Warning | PUB | Baca | 6 hr |
| Jul 9, 4:34 PM MDT | Tornado Warning | PUB | Pueblo | 56 min |
| Jul 9, 5:00 PM MDT | Flash Flood Warning | PUB | Pueblo | 2 hr |
| Jul 9, 5:15 PM MDT | Tornado Warning | PUB | Crowley | 29 min |
| Jul 9, 5:23 PM MDT | Tornado Warning | PUB | Pueblo | 12 min |
| Jul 9, 5:29 PM MDT | Tornado Warning | PUB | Bent, Otero | 61 min |
Nearby
Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.